— Ellen LaVoun, Brooklyn, New York
A: Declining estrogen levels during menopause influence everything from bone to heart health to where—and probably how much—fat is retained by your body. Before menopause, women are less likely than men to gain weight around the middle, have high LDL cholesterol, and suffer insulin resistance—a precursor to diabetes. After menopause, however, their risk for all three approaches that of men. Even if your appetite doesn't increase and you're as active as you've always been, declines in metabolism mean your weight can start to creep up.
Your primary defense is to eat well and be physically active. I've said it before: Get plenty of fruits, vegetables, beans, and whole grains. Soluble fiber from these foods can help control blood sugar, cholesterol, and blood pressure levels, and your appetite, as well. Soy, which contains estrogenlike plant compounds, may help manage menopausal symptoms—though the research is far from definite. Still, I recommend soy because it's a very nutritious food that can act as a meat substitute, displacing a source of saturated fat in your diet.
Exercise will help maintain muscle, which keeps your metabolism from falling. Weight-bearing activity is also the most reliable strategy for preserving and protecting bone. But yes, in addition to this, there are supplements I recommend. Omega-3 fatty acids may help maintain your hormonal balance and aid in weight loss. There's also evidence that omega-3s can help control insulin resistance. I suggest a gram of fish oil twice daily.
To help protect bones, and perhaps to help direct calories to muscle rather than fat, I recommend taking supplements that give you 1,000 milligrams of calcium and 600 international units of vitamin D daily, in addition to what you get from dairy. If you have abdominal weight gain, high blood pressure, high triglycerides, low levels of HDL cholesterol, or constant hunger, it may signify insulin resistance, and I recommend chromium picolinate, 400 micrograms twice daily.
Always check with your doctor before starting any new supplement, especially if you're on prescription medications; the two can interact in dangerous ways.